Thursday, October 30, 2014

Saturday, January 31, 2009 josefina, Community Member, asks

Q: Is Advair better than Symbicort for asthma treatment?

I have been using Symbicort 200/6 and find it very effective but don't like the side effects, particularly the headache and confusion. Would Advair be equally effective but have less side effects? I used to take Flixotide 250mcg together with Bricanyl but after several years they weren't controlling my asthma too well.

Answer This
Answers (6)
Kathi MacNaughton, Health Pro
1/31/09 4:38pm

Hi Josefina,

 

Thanks for your question! It's always hard to know for sure who will have side effects from a medicine and who won't, and what those side effects might be. We each seem to react a bit differently to medication, both from a desired effects perspective, as well as from a side effects perspective. All doctors can do is predict what might happen.

 

So, that is why treating disease is often a matter of trial and error, to some extent. There are many medicines that treat asthma effectively. But not all of them are effective for every person with asthma.

 

You don't say how long you've been using Symbicort. Often, side effects gradually go away over time, as you get "used to" the medicine. So, if you've just started taking Symbicort, if you hang in there, things might get better. However, if you have been taking it for a while and you're still feeling the side effects, then it might be time to discuss with your doctor the possibility of trying something different.

 

Advair and Symbicort are both in the combination class of asthma medicines. Both contain a steroid (to reduce inflammation in the airways) and a long-acting beta agonist (to relax the airways), but they each contain different specific medications of those types. For severe or medication-resistant asthmatics, combining those 2 types of medicines seems to produce better asthma control than when using either type by itself.

 

Symbicort contains budesonide (the steroid) and formoterol (the beta agonist/bronchodilator), while Advair contains fluticasone (the steroid) and salmeterol (the beta agonist). I can't say that one is better than the other, because they are so similar. Both also have similar possible side effects, but as to how you would react, only trying it will tell you for sure.

 

So, if you think that might be the course of action you should take, talk with your doctor about your options. After all, your doctor knows you better than I do! Wink

 

Here are some links that might be helpful to you:

 

10 Facts About Treating the Common Cold

Is Public Transit Making Me Sick?

9 Ways to Keep Your Airways Clear and Lungs Clean

 

Reply
asthmamomof3, Community Member
8/27/11 9:35pm

In my experience, Symbicort has been my life line since I've been using it.  I've been a severe asthmatic since I was about 2 yrs old and I'll be 38 this year.  Back then there wasn't much to talk about as far as effective medication but Prednisone.  For the longest time all I remember is taking my "masks" with ventolin and atrovent in it and I remember this green liquid stuff I had to take that tasted like crap!  I also remember I would be to a different specialist every other week.  One doctor made my mother try one technique, two mason jars, with a bit of water in them and a 3 pipes , one running into it, for me to blow in, then the one in the middle and one to push the air out...I couldn't have been more than 8 yrs old, having school the next morning and the doctor telling her to get me to use this IN an asthma attack if I'd wake up in the night (which I always did). 

 

Don't know what my point is there just a tidbit I guess..but I've tried everything under the sun, possibly available to try to lessen the severity of the attack and the time between them..Symbicort by far has been the best for me.  I sleep through the night, I don't use my ventolin puffer as much and the side effects, I've only complained about the "ulcers" that form in my mouth if I don't think of rinsing afterwards.  Never had a problem with this until I started using Symbicort.   I'm not only asthmatic however, I had a doctor tell me I had bronchial- asthma, which I believe is a combo of chronic bronchitis and asthma...wouldn't surprise me one bit if I develop COPD along the way before I die. 

Reply
gerrilyn, Community Member
2/ 5/09 3:36pm

In have been using advair for a couple of years now and I have no side effects.

Reply
Christine M, Community Member
2/ 5/09 5:24pm

I was using Advair for 3 years (I'm a 41 year old female). After 2 years I notices that it wasn't working so well anymore. My Dad (73 year old male) has noticed the same thing. I started using Symbicort about a year ago and can't believe the difference. I don't even have to take the 4 puffs a day, 1 or 2 work just fine. My breathing has never been better, and my stash of albuterol rescue inhalers has expired due to lack of use. My nebulized has gathered dust.

 

I noticed with the Advair that if I took it at night I had trouble sleeping, and occasionally had palpitations. I don't have any heart/blood pressure problems.

 

I also take Singulair (for about 3-4 years) now, and that combination has worked great for me.

Reply
Lenore, Community Member
2/ 5/09 6:30pm

I can only speak about Advair.

I took it for 5 years and suffered by doing so with leg cramps ,thrush, bloat ,weight gain and swelling in ankles.

I had 2 pulmonary doctors that said they had no such complaints before and then gave me samples.

I tweaked myself off of it last May after my April visit to Doctor and it has been difficult but manageable with Combivent. Now I hear that Combivent is questionable. Can't seem to get a medicine that is safe or works other than oxygen.

Reply
wuss23, Community Member
7/18/09 1:16pm

i have been on advair 250/50 and withinthe 2 years i was on it  i had thrush in my mouth and throat and i have gained 71 pounds using this medicine. I just recently switched to symbicort 160/4.5 and i could tell the difference immediately. i have noticed t reacts better to my body. Now i am trying to get the weight off. i even asked my doctor does advair cause weight gain and she said that it goes into the lungs and it shouldn't contribute to weight gain but i know from experience that it does

Reply
Robin, Community Member
2/27/09 6:49pm

I have been on Advair (50/500)for over 3 years. I have gained a lot of weight and most recently I have started having real bad pain in my neck and shoulders.

Reply
John Wood, Community Member
11/28/12 3:43am
These answers seem really clear in favour if Symbicort so i think i have to stick with it. I went on to symbicort for the first time in September. Prior to that I was on ventolin and seretide but I had no relief in a period of serial chest infections - 5 in 4 months - with significant respiratory impairment needing prednisone which let me breathe but created this Jekyll and Hyde state. Symbicort has been amazing. 2 puffs am and pm and rinse preceded by one puff of ventolin. I was breathing more deeply and naturally than I can ever remember - ever. I went down to one puff morning and night and a ventolin puff once in the morning. All good. Back in the centre of Ho Chi Minh City, we transition to dry season. This last week i have a mild but persistent chest infection. My symbicort hit "00" sometime last week. I noticed a wheeze. It may have been 2 or 3 days before I cottoned on. 8 days later I am still fighting an infection, and I have upped my dosage of ventolin to 2 puffs of each, 3 times a day. Air quality here is an issue and then seasonal bugs up the ante. I am managing but my breathing is still strained. The higher dose ramps me up. I slept 3 hours last night. Same a couple of nights ago. I might beat a retreat to a seaside town. Diesel bus and motorcycle exhaust substitute for "air" here. Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By josefina, Community Member— Last Modified: 08/10/14, First Published: 01/31/09